Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 98, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 27, 2020, 6:18 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2020, 6:18 PM EDT (22:18 UTC)
- Expired
- Aug 27, 2020, 6:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -101 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
381
WUUS53 KIWX 272218
SVRIWX
INC091-MIC021-272245-
/O.NEW.KIWX.SV.W.0098.200827T2218Z-200827T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
618 PM EDT Thu Aug 27 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern La Porte County in northwestern Indiana...
South central Berrien County in southwestern Michigan...
* Until 645 PM EDT/545 PM CDT/.
* At 618 PM EDT/518 PM CDT/, a severe thunderstorm was located near
Three Oaks, or 8 miles northeast of La Porte, moving east at 20
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Three Oaks, Hudson Lake, Hesston and Rolling Prarie.
This includes Interstate 80 in Indiana between mile markers 52 and
61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Northern Indiana.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4175 8674 4183 8656 4174 8652 4166 8653
4167 8669
TIME...MOT...LOC 2218Z 253DEG 17KT 4172 8665
HAIL...0.75IN
WIND...60MPH
$$
CM1 follow-up statement
312
WWUS53 KIWX 272241
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
641 PM EDT Thu Aug 27 2020
INC091-MIC021-272250-
/O.EXP.KIWX.SV.W.0098.000000T0000Z-200827T2245Z/
La Porte IN-Berrien MI-
641 PM EDT Thu Aug 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LA PORTE AND
SOUTH CENTRAL BERRIEN COUNTIES WILL EXPIRE AT 645 PM EDT/545 PM
CDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Northern Indiana.
LAT...LON 4175 8674 4183 8656 4174 8652 4166 8653
4167 8669
TIME...MOT...LOC 2240Z 253DEG 17KT 4175 8653
$$
CMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:29 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 27, 3:29 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 329 PM EDT Thu Aug 27 2020 .SYNOPSIS... Issued at 239 PM EDT Thu Aug 27 2020 Hot and humid this afternoon and evening with isolated to scattered showers and thunderstorms. There are even better chances for showers and thunderstorms Friday afternoon and evening. Cooler weather will return this weekend. Breezy northwest winds will create dangerous swim conditions on Lake Michigan Saturday. && .SHORT TERM...(This Evening through Friday night) Issued at 239 PM EDT Thu Aug 27 2020 High pressure nosing into the area from the southeast will allow the hot weather to continue through Friday. There is a frontal boundary to the north across central Michigan, while Hurricane Laura continues to make its way northward through the lower Mississippi Valley. Southwesterly low-level flow into the local area has brought increasing moisture, and PWs will increase to almost 2 inches this evening. This moist unstable airmass has resulted in the development of isolated to scattered showers and thunderstorms. There is still a lot of dry air aloft, so while the threat of severe storms is low since we are lacking a good upper level trigger and shear is only marginal, some storms may become large enough to produce gusty outflow winds or hail. Heavy rain is also possible with these storms as they are somewhat slow moving and are training linearly across northern Indiana. Some activity could persist through the night, although the loss of daytime heating should help limit coverage. There is a better chance of convection on Friday as the environment continues to moisten ahead of an approaching shortwave. Scattered storms can be expected through much of the day, with the best chance for severe weather late afternoon through evening as the shortwave moves in ahead of a cold front. The biggest threat is wind, as is usual, but cannot rule out the possibility of hail or even a brief tornado, especially near the warm front over lower Michigan where shear will be better. The cold front is not expected to come through until after sunset, so instability will be on the decrease, but models are in pretty good agreement that a line of storms with gusty winds will come through after 9 PM EDT. This line should weaken and break up before reaching Ohio as the surface low lifts into New England. && .LONG TERM...(Saturday through Thursday) Issued at 239 PM EDT Thu Aug 27 2020 It will be cooler and drier behind the cold front for Saturday and Sunday. Breezy northwest winds will also follow the front. With gusts around 25 mph over Lake Michigan on Saturday, there is a high risk of rip currents and large waves, causing very dangerous swim conditions. Winds will shift to the northeast and subside on Sunday, but there will still be a moderate risk for dangerous currents. Another quick moving cold will swing through Monday night, but the upper level flow will split as it does with better rain chances to the north and south, so the local area may remain dry. From Tuesday onward, the forecast becomes even more uncertain with model disagreement over the location and timing of shortwaves moving through broad synoptic troughing over the Great Lakes. Therefore kept the slight chance to chance pops provided by the NBM during this period. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 132 PM EDT Thu Aug 27 2020 Isolated convection expected this afternoon given moderate instability/moisture but limited forcing. Hi-res CAM's and surface/satellite obs indicate potential for a gap around the terminals with weak convergence boundary focused east of KSBN and north of KFWA while southern wave remains focused south of KFWA. Have therefore held off on thunder mention for now. Certainly wouldn't rule out a stray storm at either site but confidence in coverage and timing is just too low to mention. Very similar story for later tonight/early Friday as cold front across central Michigan slowly inches south. Better coverage expected but thunder will still be hit and miss with high uncertainty on timing. Also some potential for another round of early morning stratus but signal in forecast soundings is weaker than this morning's event and will hold off mentioning. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Cobb SHORT TERM...Cobb LONG TERM...Cobb AVIATION...AGD Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 27, 3:37 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 337 PM EDT Thu Aug 27 2020 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-281945- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 337 PM EDT Thu Aug 27 2020 /237 PM CDT Thu Aug 27 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Heat indices will be in the low to mid 90s this afternoon. Isolated to scattered showers and thunderstorms this afternoon, with a low chance that some activity could last through the night. Isolated strong to severe storms are possible with wind or hail, but chances are low. Localized heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Friday afternoon and Friday night. A few storms may be strong to severe late Friday afternoon and evening with hail and wind the biggest threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ003-MIZ077-281945- La Porte-Berrien- 337 PM EDT Thu Aug 27 2020 /237 PM CDT Thu Aug 27 2020/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Heat indices will be in the low to mid 90s this afternoon. Isolated to scattered showers and thunderstorms this afternoon, with a low chance that some activity could last through the night. Isolated strong to severe storms are possible with wind or hail, but chances are low. Localized heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Friday afternoon and Friday night. A few storms may be strong to severe late Friday afternoon and evening with hail and wind the biggest threats. Hazardous swimming conditions are expected at Lake Michigan beaches Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-281945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 337 PM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. An isolated thunderstorm is possible this afternoon. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Friday afternoon and Friday night. A few storms may be strong to severe late Friday afternoon and evening with hail and wind the biggest threats. Hazardous conditions likely for small craft Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 27, 5:31 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
531 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HEAVY RAIN 3 SW SPRINGVILLE 41.66N 86.78W
08/27/2020 M1.23 INCH LA PORTE IN MESONET
EVENT TOTAL RAINFALL.
&&
SKIPSpecial weather statement, Aug 27, 5:38 PM EDT, 40 minutes before
Special Weather Statement National Weather Service Northern Indiana 538 PM EDT Thu Aug 27 2020 INZ004-272215- St. Joseph- 538 PM EDT Thu Aug 27 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH COUNTY... At 537 PM EDT, a strong thunderstorm was located over Gulivoire Park, moving east at 15 mph. Wind gusts of 50 to 55 mph are possible with this storm. Locations impacted include... South Bend, Mishawaka, Gulivoire Park, Lakeville, Wyatt and Woodland. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Northern Indiana. && LAT...LON 4154 8635 4164 8635 4167 8617 4152 8615 TIME...MOT...LOC 2137Z 269DEG 11KT 4159 8627 HAIL...0.25 WIND...55MPH CM
Local storm report, Aug 27, 6:01 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
601 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG 1 SSE GULIVOIRE PARK 41.59N 86.23W
08/27/2020 ST. JOSEPH IN 911 CALL CENTER
TREE DOWNED ON A POWER LINE NEAR
INTERSECTION OF ROOSEVELT RD. AND MIAMI RD.
&&
MCDSpecial weather statement, Aug 27, 6:03 PM EDT, 15 minutes before
Special Weather Statement National Weather Service Northern Indiana 603 PM EDT Thu Aug 27 2020 INZ003-004-MIZ077-272245- La Porte-St. Joseph-Berrien- 603 PM EDT Thu Aug 27 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH... NORTHEASTERN LA PORTE AND SOUTH CENTRAL BERRIEN COUNTIES... At 603 PM EDT/503 PM CDT/, a strong thunderstorm was located near Three Oaks, or 8 miles northeast of La Porte, moving east at 15 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... New Carlisle, Three Oaks, Galien, Byron, Hudson Lake, Hesston, Springville and Rolling Prarie. This includes the following highways... Interstate 80 in Indiana between mile markers 48 and 64. Interstate 94 in Indiana between mile markers 44 and 45. Interstate 94 in Michigan between mile markers 0 and 1. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Northern Indiana. && LAT...LON 4165 8676 4176 8680 4183 8650 4166 8643 TIME...MOT...LOC 2203Z 259DEG 14KT 4172 8665 HAIL...0.25 WIND...50MPH CM
Local storm report, Aug 27, 6:05 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
605 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG SPRINGVILLE 41.69N 86.74W
08/27/2020 LA PORTE IN EMERGENCY MNGR
SEVERAL TREES AND LARGE TREE LIMBS DOWN IN
THE CITY OF SPRINGVILLE, IN. DETAILS NOT
AVAILABLE.
&&
MCDLocal storm report, Aug 27, 6:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
606 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HEAVY RAIN 2 E SPRINGVILLE 41.68N 86.69W
08/27/2020 M3.61 INCH LA PORTE IN MESONET
EVENT TOTAL RAINFALL DURING THE PAST 3
HOURS.
&&
SKIPThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:17 PM EDT | Special Weather Statement | IWX | Berrien | 28 min |
| Aug 27, 6:03 PM EDT | Special Weather Statement | IWX | Berrien | 42 min |
| Aug 27, 2:39 PM EDT | Special Weather Statement | IWX | Saint Joseph | 36 min |
| Aug 27, 3:51 PM EDT | Special Weather Statement | IWX | Saint Joseph | 24 min |
| Aug 27, 3:57 PM EDT | Special Weather Statement | IWX | DeKalb | 33 min |
| Aug 27, 5:07 PM EDT | Areal Flood Advisory | IWX | LaPorte, Saint Joseph | 4 hr |
| Aug 27, 5:26 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte | 34 min |
| Aug 27, 5:38 PM EDT | Special Weather Statement | IWX | Saint Joseph | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.